Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 72, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 5, 2020, 9:16 AM CST for 5 counties in Alabama. It took effect at Mar 5, 2020, 7:53 PM CST. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2020, 9:16 AM CST (15:16 UTC)
- In effect from
- Mar 5, 2020, 7:53 PM CST
- Expired
- Mar 6, 2020, 7:20 PM CST
- In force
- 23 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1).
- Action stage
- 122 ft
- Minor stage
- 122 ft
- Moderate stage
- 133 ft
- Major stage
- 135 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
134
WGUS44 KBMX 051516
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
916 AM CST Thu Mar 5 2020
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
Marengo...Pickens and Sumter Counties.
Tombigbee River At Gainesville Lock and Dam Affecting Greene...
Hale...Marengo and Sumter Counties.
...Forecast Flooding Changed from Minor to Moderate Severity for the
following rivers in Alabama...
Tombigbee River At Demopolis Lock and Dam affecting Greene...
Hale...Marengo and Sumter Counties.
.Rises continue along the Tombigbee River following the heavy
rainfall that has occurred this week...and flood warnings are in
effect along the Tombigbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-107-119-060315-
/O.NEW.KBMX.FL.W.0072.200306T0300Z-200307T1200Z/
/AVLA1.1.ER.200306T0300Z.200306T1200Z.200307T0000Z.NO/
916 AM CST Thu Mar 5 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Tombigbee River At Bevill Lock and Dam.
* from this evening to Saturday morning...or until the Warning is
cancelled.
* At 8:00 AM Thursday The stage Was 120.6 feet.
* Flood stage is 122 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 122.2 feet by Friday morning. The river will fall below
flood stage by Friday evening .
* Impact...At 122 feet...Cattle in low-lying areas of Southern
Pickens County should be moved to higher ground. Cattle are cutoff
in lowlands of Southern Pickens County at stages above 122 feet.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$
ALC063-065-091-119-060315-
/O.NEW.KBMX.FL.W.0073.200306T0030Z-200308T0824Z/
/GNSA1.1.ER.200306T0030Z.200306T1800Z.200307T2024Z.NO/
916 AM CST Thu Mar 5 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Tombigbee River At Gainesville Lock and Dam.
* from this evening to late Saturday night...or until the Warning is
cancelled.
* At 9:00 AM Thursday The stage Was 97.9 feet.
* Flood stage is 101 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to
rise to near 102.7 feet by early Friday afternoon. The river
will fall below flood stage by early Saturday afternoon.
* Impact...At 101 feet...Flooding of low lying agricultural and
wooded lands in the area occurs.
&&
LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
3257 8809 3285 8822
$$
ALC063-065-091-119-060315-
/O.EXT.KBMX.FL.W.0064.200305T1512Z-000000T0000Z/
/DLDA1.2.ER.200305T1511Z.200308T2300Z.000000T0000Z.NO/
916 AM CST Thu Mar 5 2020
...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for
the Tombigbee River At Demopolis Lock and Dam.
* from this morning until further notice...or until the warning is
cancelled.
* At 8:15 AM Thursday The stage Was 67.7 feet.
* Flood stage is 68 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 77.4 feet by early Monday morning.
* Impact...At 77 feet...Flooding of numerous cabins and trailers
near the river can be expected. Widespread flooding of lowlands and
some secondary roads in the area will occur.
&&
LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
3241 8809 3253 8790
$$3 follow-up statements
313
WGUS84 KBMX 060154
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
754 PM CST Thu Mar 5 2020
...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...Demopolis Lock and Dam...and Gainesville Lock and Dam
.Rises continue along the Tombigbee River following the heavy
rainfall that has occurred this week...and flood warnings are in
effect along the Tombigbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-107-119-061355-
/O.EXT.KBMX.FL.W.0072.200306T0153Z-200307T1800Z/
/AVLA1.1.ER.200305T1946Z.200306T0600Z.200307T0600Z.NO/
754 PM CST Thu Mar 5 2020
...Flood Warning extended until Saturday afternoon...The Flood
Warning continues for
The Tombigbee River At Bevill Lock and Dam.
* until Saturday afternoon...or until the warning is cancelled.
* At 6:00 PM Thursday the stage was 122.4 feet.
* Flood stage is 122.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 122.5 feet by
tomorrow morning . The river will fall below flood stage early
Saturday morning.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern
Pickens County should be moved to higher ground. Cattle are cutoff
in lowlands of Southern Pickens County at stages above 122 feet.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$
ALC063-065-091-119-061355-
/O.EXT.KBMX.FL.W.0073.000000T0000Z-200308T1500Z/
/GNSA1.1.ER.200305T2235Z.200306T1800Z.200308T0300Z.NO/
754 PM CST Thu Mar 5 2020
...Flood Warning extended until Sunday morning...The Flood Warning
continues for
The Tombigbee River At Gainesville Lock and Dam.
* until Sunday morning...or until the warning is cancelled.
* At 7:45 PM Thursday the stage was 101.8 feet.
* Flood stage is 101.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 103.2 feet by
tomorrow early afternoon . The river will fall below flood stage
Saturday night.
&&
LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
3257 8809 3285 8822
$$
ALC063-065-091-119-061355-
/O.CON.KBMX.FL.W.0064.000000T0000Z-000000T0000Z/
/DLDA1.2.ER.200305T1515Z.200309T1700Z.000000T0000Z.NO/
754 PM CST Thu Mar 5 2020
The Flood Warning continues for
The Tombigbee River At Demopolis Lock and Dam.
* until further notice...or until the warning is cancelled.
* At 7:15 PM Thursday the stage was 70.8 feet.
* Flood stage is 68.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 77.4 feet by
Monday evening then begin falling.
* Impact...At 77.0 feet...Flooding of numerous cabins and trailers
near the river can be expected.
&&
LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
3241 8809 3253 8790
$$543
WGUS84 KBMX 061447
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
847 AM CST Fri Mar 6 2020
...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...
...The flood warning continues for the Tombigbee River At
Gainesville Lock and Dam...
...The flood warning continues for the Tombigbee River At Demopolis
Lock and Dam...
.Levels continue to rise along much of the Tombigbee River
following the recent heavy rainfall...and flood warnings remain in
effect along the river.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-107-119-070248-
/O.EXT.KBMX.FL.W.0072.000000T0000Z-200307T1000Z/
/AVLA1.1.ER.200305T1946Z.200306T0800Z.200306T2200Z.NO/
847 AM CST Fri Mar 6 2020
The Flood Warning continues for
The Tombigbee River At Bevill Lock and Dam.
* until late tonight...or until the warning is cancelled.
* At 7:00 AM Friday the stage was 122.4 feet.
* Flood stage is 122 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
late this afternoon...and then fall the next several days.
* Impact...At 122 feet...Cattle in low-lying areas of Southern
Pickens County should be moved to higher ground. Cattle are cutoff
in lowlands of Southern Pickens County at stages above 122 feet.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$
ALC063-065-091-119-070248-
/O.EXT.KBMX.FL.W.0073.000000T0000Z-200308T1108Z/
/GNSA1.1.ER.200305T2235Z.200306T1800Z.200307T2308Z.NO/
847 AM CST Fri Mar 6 2020
The Flood Warning continues for
The Tombigbee River At Gainesville Lock and Dam.
* until Sunday morning...or until the warning is cancelled.
* At 8:30 AM Friday the stage was 103.5 feet.
* Flood stage is 101.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 103.6 feet by
this afternoon. The river will fall below flood stage Saturday
afternoon .
* Impact...At 101 feet...Flooding of low lying agricultural and
woodlands in the area occurs.
&&
LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
3257 8809 3285 8822
$$
ALC063-065-091-119-070248-
/O.CON.KBMX.FL.W.0064.000000T0000Z-000000T0000Z/
/DLDA1.1.ER.200305T1515Z.200308T1100Z.000000T0000Z.NO/
847 AM CST Fri Mar 6 2020
The Flood Warning continues for
The Tombigbee River At Demopolis Lock and Dam.
* until further notice...or until the warning is cancelled.
* At 8:15 AM Friday the stage was 73.4 feet.
* Flood stage is 68 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 75.9 feet by
early Sunday afternoon then begin falling slowly by Monday
afternoon.
* Impact...At 77 feet...Flooding of numerous cabins and trailers
near the river can be expected. Widespread flooding of lowlands
and some secondary roads in the area will continue.
&&
LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
3241 8809 3253 8790
$$571
WGUS84 KBMX 070120
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
720 PM CST Fri Mar 6 2020
...The flood warning is cancelled for the Tombigbee River At Bevill
Lock and Dam...
.The Tombigbee River at Bevill Lock and Dam crested Thursday night and
then fell below Flood Stage this afternoon. The river will continue
falling and no additional flooding is forecast at this time. Therefore,
the River Flood Warning has been canceled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This is the last statement concerning this event.
&&
ALC063-065-091-107-119-070150-
/O.CAN.KBMX.FL.W.0072.000000T0000Z-200307T1000Z/
/AVLA1.1.ER.200305T1946Z.200306T0800Z.200306T1914Z.NO/
720 PM CST Fri Mar 6 2020
The Flood Warning is cancelled for
The Tombigbee River At Bevill Lock and Dam.
* At 6:00 PM Friday the stage was 120.9 feet.
* Flood stage is 122.0 feet.
* Fell below flood stage at 1:14 PM Friday.
* Forecast...The river will continue to fall to 116.4 feet by Sunday
morning.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern
Pickens County should be moved to higher ground. Cattle are cutoff
in lowlands of Southern Pickens County at stages above 122 feet.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 5, 5:16 AM CST, 4 hours earlier.
Area forecast discussion, Mar 5, 5:16 AM CST, 4 hours before
Area Forecast Discussion National Weather Service Birmingham AL 516 AM CST Thu Mar 5 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0242 AM CST Thu Mar 05 2020/ Through Friday. The large plume of rain and storms will continue across the area through the morning. Flooding will continue to be a concern through the early afternoon. Based on the latest model data and observations, there will be continued showers and embedded thunderstorms moving over the Flash Flood Watch area. The best convergence of the moisture appears to be between Alabaster and Montgomery. The original estimate of 1 to 3 inches or rain looks good through the morning hours, with higher local amounts possible. Another concern would be some stronger elevated storms in the far southeast. Warm/moist advection continues north of the surface front which is currently stationary along the coastline of the northern Gulf of Mexico. This may very slowly shift north later this morning as southerly winds just off the surface continue. Thinking is that the front stays well to our south but could be close enough for a few stronger elevated storms to make it into our southeast. Small hail and gusty winds would be the main concern through the morning. Finally the rain shield will begin to shift south and east as the surface low pressure along the coast begins to accelerate eastward this afternoon. This will be in advance of a strong cold front that will slide through this evening. Looks like the front will be near the I-20 corridor by Midnight and then south of the area by sunrise Friday. Temperatures will be cooler on Friday behind the cold front, but may feel warmer than today as the "sun" actually returns from its inactive status. 16 .LONG TERM... /Updated at 0242 AM CST Thu Mar 05 2020/ Friday night through Wednesday. Broad mid/upper-level ridging will encompass much of the CONUS over the weekend between a trough and associated nor'easter departing eastward over the western Atlantic and another trough near the West Coast. The pressure gradient between the nor'easter and a 1035mb high centered over the Lower Ohio Valley will maintain northerly winds and cold air advection. A light freeze is expected over generally the northern half of the area, and while the growing season has not officially started, steps may need to be taken to protect sensitive plants. Light northerly winds will keep temperatures a few degrees below normal on Saturday but there will be plenty of sunshine. The pressure gradient relaxes Saturday night as high pressure reaches the Carolinas. This results in ideal radiational cooling conditions during the evening hours, but east winds will pick up a bit later in the night, while some high clouds move through due to a weak wave aloft. This will probably keep any freezing temperatures confined to typically cooler locations. Low-level southerly flow results in very pleasant early spring conditions for Sunday with just a few passing mid-level clouds. By early next week a closed low will have formed well off the California coast with broad ridging over the Gulf. A few weak waves will eject out the upper low through the southern stream, while a more active northern stream will be located near the Canadian border. This results in warm temperatures for Central Alabama with seemingly ever-present rain chances, but widespread heavy rainfall is not expected at this time. A shortwave moves through Monday afternoon/Monday night. Upper level lift with the wave is not particularly strong, but isentropic lift associated with a 40kt LLJ and near-saturated 850-700mb mean RH values will promote widespread light showers with no instability present. The wave departs by midday on Tuesday, while the cold front associated with the system stalls out just north of the area as it becomes parallel to the westerly flow aloft. A warm, somewhat moist air mass lingers south of the front, and showers and possibly an isolated thunderstorms may linger Tuesday afternoon/Tuesday night. A clipper-like system moves into the Great Lakes region Wednesday, sending the front first northward as a warm front ahead of it and then back southwards as a cold front Wednesday night. Will have to keep an eye on potential showers/storms developing along the cold front as they move in from the northwest Wednesday night. 32/Davis && .AVIATION... 12Z TAF Discussion. We are looking at 10 to 18 more hours of MVFR/IFR conditions and then finally some improvement. A cold front will finally clear the area by sunrise Friday. Winds will be out of the N for the most part but then will shift to the WNW as the front pushes through. 16 && .FIRE WEATHER... Widespread rain continues this morning before ending from west to east during the afternoon. A dry air mass then moves in for Friday and the weekend. Afternoon relative humidity values will fall to 35-40 percent Friday afternoon with northwesterly 20ft winds around 10-15 mph with higher gusts. Afternoon relative humidity values fall to around 30-35 percent over the weekend with lighter winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 38 54 30 57 / 100 0 0 0 0 Anniston 56 39 55 31 58 / 100 10 0 0 0 Birmingham 58 41 56 32 59 / 100 0 0 0 0 Tuscaloosa 62 42 59 32 60 / 100 0 0 0 0 Calera 58 41 56 33 59 / 100 0 0 0 0 Auburn 56 42 56 32 58 / 100 10 0 0 0 Montgomery 60 43 60 35 62 / 100 0 0 0 0 Troy 61 44 61 35 61 / 100 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until noon CST today for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa. &&
Hazardous weather outlook, Mar 5, 2:54 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 254 AM CST Thu Mar 5 2020 ALZ011>015-017>050-061200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 254 AM CST Thu Mar 5 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Periods of moderate to heavy rainfall will continue to result in the potential for isolated flash flooding through noon. Flooding will continue on many area rivers. Please refer to the latest river statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday. Flooding will continue on many area rivers. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 7:19 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 4, 7:19 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 4, 7:25 PM CST | River Flood Warning | BMX | Sumter | 6 days |
| Mar 5, 4:59 AM CST | Severe Thunderstorm Warning | BMX | Barbour | 23 min |
| Mar 5, 5:37 AM CST | Areal Flood Warning | BMX | Bibb, Shelby, Tuscaloosa | 6 hr |
| Mar 5, 5:40 AM CST | Areal Flood Warning | BMX | Talladega | 6 hr |
| Mar 5, 8:31 AM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 35 hr |
| Mar 5, 9:16 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 51 hr |
| Mar 5, 9:19 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 31 hr |
| Mar 5, 9:55 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 32 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.